Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Quad Cities, IA

August 23, 1997Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 23, 1997, 11:25 PM CDT for Delaware County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 11:25 PM CDT (04:25 UTC)
Expired
Aug 24, 1997, 12:15 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 240426 RRA
SVRMLI
IAC055-240515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT AUG 23 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN DELAWARE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1215 AM CDT
 
* SOME LOCATIONS AFFECTED
  MANCHESTER AIRPORT                 AROUND 1135 PM CDT
  MANCHESTER                         AROUND 1135 PM CDT
  DELAWARE                           AROUND 1135 PM CDT
  EARLVILLE                          AROUND 1135 PM CDT
  DELHI                              AROUND 1140 PM CDT
  RYAN                               AROUND 1150 PM CDT
  BUCK CREEK                         AROUND 1150 PM CDT

* AT 1123 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 37 MILES WEST OF
  DUBUQUE OR 6 MILES NORTH OF DELAWARE MOVING SOUTH AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DEST&RUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TEH/EAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:14 PM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 1:14 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
113 PM CDT SAT AUG 23 1997

SPC EXPANDED SLIGHT RISK AREA TO COVER MUCH OF FA. FAR NE COUNTIES HAVE
BEEN UPGRADED TO MODERATE RISK. NEW GRIDDED DATA SUPPORTS W\ SE MN AND
NE IA THE GENESIS REGION FOR SVR. 40 KT MID LEVEL SPD MAX IN NW FLOW TO
RIDE OVR 25-30KT 85H JET. RESULT IS SIG POS SHEAR AND SR HEL IN EXCESS
OF 250. INSTABILITY ONLY QUESTION AT THIS POINT IN TIME. MESO CHARTS
INDICATED WRN IA VERY UNSTABLE WITH LI/S TO MINUS 11. CAN/T SAY THAT
ABOUT NE IA ATTM WHERE LI/S ONLY MINUS 2. HWVR... THE WAA INDUCED MID
CLOUDS HAVE DEPARTED NE IA. SOLAR HGT SHOULD FURTHER DESTABILIZATION NE
IA WITHIN NXT COUPLE HOURS. ASOS/AWOS SWEEP AND 1KM VIS SUGGEST DIFF
HGT TAKING PLACE BTWN WAA INDUCED MID CLOUD DECK AND ASSCD -RA ALONG MS
RVR... AND CLR SLOT FROM OTM-ALO AND POINTS WESTWARD. OTM AND DSM
FLIRTED W\ 80 DEGREES PAST HOUR WHILE BRL AND MLI REMAINED IN THE 60S.
PSEDU-BOUNDARY COULD ACT AS A FOCUS FOR CONVECTION AS IT SLIDES SE W\
85-30H THICKNESS LATER THIS AFT INTO EVE. WRN FNT CORRELATES WELL W\
570 1000-5H THICKNESS CONTOUR. EXTRAPOLATE WRN FNT TO A KEOKUK-CID-ALO
LINE BY 00Z SUN... THEN ONTO DBQ-MLI-MACOMB BY 06Z SUN.

PROPAGATION OF INSTABILITY/SHEAR GRIDDED FIELDS SUGGEST AREAS ALONG AND
NORTH OF A CID-MLI-GALVA IL LINE ON HOT SEAT FOR SVR. AFT 06Z... BEST
LIFT EAST OF FA... SO PCPN TO WIND DOWN ACCORDINGLY.

CID 63/50  DBQ 60/70  MLI 64/40  BRL 65</30

HENDRICKS

In the hours before

Special weather statement, Aug 23, 7:29 PM CDT, 3 hours 56 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-240635-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT SAT AUG 23 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...

PERSONS ALONG AND NORTHEAST OF A LINE FROM CEDAR RAPIDS TO THE QUAD
CITIES TO GALVA CAN EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS
LATER THIS EVENING. THE TIME FRAME WE ARE THINKING RIGHT NOW IS FOR
CEDAR RAPIDS...DUBUQUE...AND FREEPORT BETWEEN 900 PM AND 100 AM AND
FOR THE QUAD CITIES...STERLING/ROCK FALLS...AND KEWANEE BETWEEN
1030 PM AND 300 AM.

THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. SUFFICIENT
SHEAR EXISTS FOR ROTATING THUNDERSTORM UPDRAFTS AND ISOLATED
TORNADOES...HOWEVER. THE ISOLATED SEVERE THUNDERSTORMS COULD
PRODUCE WIND GUSTS TO 75 MPH AND HAIL 2.25 INCHES IN DIAMETER.

EMERGENCY MANAGERS SHOULD BE READY FOR STRONG TO SEVERE
THUNDERSTORMS LATER THIS EVENING.

HELGESON
Special weather statement, Aug 23, 7:30 PM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-240635-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT SAT AUG 23 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...

PERSONS ALONG AND NORTHEAST OF A LINE FROM CEDAR RAPIDS TO THE QUAD
CITIES TO GALVA CAN EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS
LATER THIS EVENING. THE TIME FRAME WE ARE THINKING RIGHT NOW IS FOR
CEDAR RAPIDS...DUBUQUE...AND FREEPORT BETWEEN 900 PM AND 100 AM AND
FOR THE QUAD CITIES...STERLING/ROCK FALLS...AND KEWANEE BETWEEN
1030 PM AND 300 AM.

THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. SUFFICIENT
SHEAR EXISTS FOR ROTATING THUNDERSTORM UPDRAFTS AND ISOLATED
TORNADOES...HOWEVER. THE ISOLATED SEVERE THUNDERSTORMS COULD
PRODUCE WIND GUSTS TO 75 MPH AND HAIL 2.25 INCHES IN DIAMETER.

EMERGENCY MANAGERS SHOULD BE READY FOR STRONG TO SEVERE
THUNDERSTORMS LATER THIS EVENING.

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:03 PM CDTSevere Thunderstorm WarningDVNDelaware47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.